Quadrature surfaces as free boundaries. (English) Zbl 0827.31004

The author formulates several results on the direct scattering by a plane domain bounded by the graph of a periodic function. Some of these results are known (and then there are detailed references) and some are quite recent (then there are outlines of proofs). In particular he makes use of a variational formulation of the scattering problem to derive the linearization with respect to the domain and to study analytic dependence on the wave number and on the incident direction (both turn out to have square root type singularities). This is a nice overview of an important applied problem. The author intends to apply the linearization to solve the inverse problem of finding a domain. Certain uniqueness results in this direction have been recently obtained by A. Kirsch [Inverse Probl. 10, 145-152 (1994; Zbl 0805.35155)] by G. Bao [Inverse Probl. 10, 335-340 (1994; Zbl 0805.35144)] and by H. Ammari [Inverse Probl. 11, 823-833 (1995)].
Reviewer: V.Isakov (Wichita)


31B20 Boundary value and inverse problems for harmonic functions in higher dimensions
35R35 Free boundary problems for PDEs
Full Text: DOI


[1] Acker, A., Heat flow inequalities with applications to heat flow and optimization problems,SIAM J. Math. Anal. 8 (1977), 604–618. · Zbl 0349.31003
[2] Alt, H. W. andCaffarelli, L. A., Existence and regularity for a minimum problem with free boundary,J. Reine Angew. Math. 325 (1981), 434–448.
[3] Caffarelli, L. A., Compactness methods in free boundary problems,Comm. Partial Differential Equations 5 (1980), 427–448. · Zbl 0437.35070
[4] Gidas, G., Wei-Ming Ni andNirenberg, L., Symmetry and related properties via the maximum principle,Comm. Math. Phys. 68 (1979), 209–243. · Zbl 0425.35020
[5] Gustafsson, B., Applications of variational inequalities to a moving boundary problem for Hele Shaw flows,SIAM J. Math. Anal. 16 (1985), 279–300. · Zbl 0605.76043
[6] Gustafsson, B., On quadrature domains and an inverse problem in potential theory,J. Analyse Math. 55 (1990), 172–216. · Zbl 0745.31002
[7] Gustafsson, B., Application of half-order differentials on Riemann surfaces to quadrature identities for arc-length,J. Analyse Math. 49 (1988), 54–89. · Zbl 0652.30029
[8] Gustafsson, B. andSakai, M., Properties of some balayage operators, with applications to quadrature domains and moving boundary problems,Preprint.
[9] Helms, L. L.,Introduction to Potential Theory, John Wiley & Sons, New York, 1969. · Zbl 0188.17203
[10] Hopf, H.,Differential Geometry in the Large,Lecture Notes in Math. 1000 Springer-Verlag, Berlin-Heidelberg, 1983.
[11] Isakov, V.,Inverse Source Problems,Mathematical Surveys and Monographs 34, Amer. Math. Soc., Providence, R. I., 1990.
[12] Kellogg, O. D.,Foundations of Potential Theory, Ungar, New York, 1970, 4th printing. · Zbl 0053.07301
[13] Khavinson, D. andShapiro, H. S., The Schwarz potential inR n and Cauchy’s problem for the Laplace equation,Research report TRITA-MATH-1989-36, Royal Inst. of Technology, Stockholm.
[14] Kinderlehrer, D. andNirenberg, L., Regularity in free boundary problems,Ann. Scuola Norm. Sup. Pisa Cl. Sci. 4 (1977), 373–391. · Zbl 0352.35023
[15] Lacey, A. A. andShillor, M., Electrochemical machining with a threshold current, to appear inIMA J. Appl. Math.
[16] Matano, H., Asymptotic behavior of the free boundaries arising in one face Stefan problems in multi-dimensional spaces, inNonlinear Partial Differential Equations in Applied Science (Fujita, H., Lax, P. D., Strang, G., eds.),Lecture Notes Numer. Appl. Anal. 5, pp. 133–151, North-Holland, Amsterdam, 1983.
[17] Protter, M. H. andWeinberger, H. F.,Maximum Principle in Differential Equations, Prentic-Hall, Englewood Cliffs, N. J., 1967.
[18] Sakai, M.,Quadrature Domains,Lecture Notes in Math. 934, Springer-Verlag, Berlin-Heidelberg, 1982. · Zbl 0483.30001
[19] Sakai, M., Application of variational inequalities to the existence theorem on quadrature domains,Trans. Amer. Math. Soc. 276 (1983), 267–279. · Zbl 0515.31001
[20] Serrin, J., A symmetry problem in potential theory,Arch. Rational Mech. Anal. 43 (1971), 304–318. · Zbl 0222.31007
[21] Shahgholian, H., On quadrature domains and the Schwarz potential,Preprint (1989). · Zbl 0768.31003
[22] Shahgholian, H., A characterization of the sphere in terms of single-layer potentials, to appear inProc. Amer. Math. Soc. · Zbl 0752.31003
[23] Shapiro, H. S. andUllemar, C., Conformal mappings satisfying certain extremal properties, and associated quadrature identities,Research report TRITAMATH-1981-6, Royal Inst. of Technology, Stockholm.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.